20 Common Opium Withdrawal Symptoms
Opium is the latex juice that is collected from opium poppy plant, papaver somniferum, and used in the processing of heroin and many prescription painkillers today. Opium has a one of the longest running histories of use, next to alcohol, for medical purposes to relieve pain and for its psychoactive potentials that produce a calming and sedative effect as well as euphoria.
In its purest form, opium contains several alkaloid chemicals with morphine being the most abundant. Along with codeine and thebaine, morphine makes up the largest percentage of opium based chemicals used in the production of other opioids and imported into the United States. Collectively, these drugs produce similar effects during intoxication, albeit to varying degrees, as well as withdrawal symptoms when ceasing use once the person becomes dependent on them.
Whenever opium, it derivatives, or the semi-synthetic opioid drugs are repeatedly consumed, normal physiological processes become adapted to their presence. Regardless of the reason for using the opium, the person develops a tolerance that requires more with each dose to elicit the desired effects. Essentially, the brain tries tocompensate for the highs and lows that occur during repeated opium use and withdrawals by reducing the number of opioid receptors in the brain.
When activated, opioid receptors produce the neurotransmitter, dopamine, which controls the brain’s reward and pleasure centers while also regulating emotional responses and movement. As consumption continues, the reward of using the opium becomes a motivating reinforcement to continue using and the person becomes physically and/or psychologically reliant on the drug to feel well or even normal. According to the National Institute on Drug Abuse, “Dependence develops when the neurons adapt to the repeated drug exposure and only function normally in the presence of the drug.”
What Causes Opium Withdrawal Symptoms
Once a dependency to opium is developed, if the level of opium within the person’s system drops, such as in reduction of opium use or ceasing use, the opium withdrawal symptoms appear as adverse signals associated with the imbalances in brain functioning and disruptions to the person’s biological systems. The more adaptations that have taken place, typically, the more unpleasant and painful withdrawals the person will experience when they cease use.
Since opium is a central nervous system depressant and the accumulated effects cause a myriad of physical, psychological, and emotional changes within the person, not everyone will have the same experience during opium withdrawal. According to the DEA, “The intensity and character of the physical symptoms experienced during withdrawal are directly related to the particular drug used, the total daily dose, the interval between doses, the duration of use and the health and personality of the user. ”
20 Common Opium Withdrawal Symptoms
Many of the common opium withdrawal symptoms are symptoms that are a resurgence of central nervous system effects that have been dulled by opium use or in other words, the opposite of the opium intoxication effects. The most common 20 opium withdrawal symptoms include:
- Dilated pupils
- Intense Cravings
- Uncontrollable yawning
- Teary eyes
- Runny nose
- Inability to regulate body temperature resulting in profuse sweating, chills, and goose-bumps
- Abdominal cramps
- Muscle spasms or intense jerking pains
- Overall body aches including bone pain
- Fatigue and weakness
- Increased heart rate and blood pressure
- Increased respiration
- Agitation and restlessness
- Drastic mood swings
Increased Exposures to Opium
While most opium in the United States comes in the form of heroin or opioid drugs like oxycodone, morphine, hydrocodone, and codeine, they all have high abuse and addiction potential that increases the user’s propensity to switch to more potent opium drugs and to abuse them via alternative or rapid delivery methods.
The more rapidly the opium reaches the brain, the more intense the euphoria and the resulting dependency to the drug as well as damages to the central nervous system which controls every bodily process and organ function in the body. Since opium and potent opium drugs are usually smoked, injected, or snorted, these abusers are more likely to have more intense and severe physical and psychological withdrawals.
According to the UNODC World Drug Report 2014, “An emerging phenomenon among opioid-dependent drug users in the United States of America is that synthetic opioids are being replaced with heroin, driven by the increased availability of heroin in parts of the United States, and lesser costs to regular users to maintain their dependency.”
Withdrawal Severities and Complications
Chronic and heavy abusers are often affected by the neurotoxicity of drugs and the invariant ingredients that add to organ impairments and failures. These neurotoxins build up in the brain, liver, kidneys, blood, heart, and lungs compromising physical health and leading to life-threatening circumstances during withdrawal including seizures, respiratory failure, or heart attacks.
Opium users tend to have more physical diseases and infections from shared paraphernalia, using dirty needles, and engaging in unhealthy behaviors such as unprotected sex and poor dietary, sleep, and hygiene habits. If the vomiting and nausea become too severe, they can suffer dehydration which in turn, can cause organ impairments and impending death.
Cognitive and neurological effects of opium use leads to increased risk of psychological disorders and social impairments that add to the opium withdrawal symptom complications and severities. In more severe cases, major depression, delirium, suicidal or violent tendencies, and schizophrenic-like behaviors have been observed.
Social impairments can have devastating effects on the person’s ability to regain a sense of self worth, confidence, and emotional stability, which increases the stress while decreasing motivations to complete the withdrawal process. Long-term cravings for opium are frequently the cause of resumed opium use within the first few days to months regardless of the desires to quit.